What Is Peripheral Neuropathy?

Peripheral neuropathy is a set of symptoms caused by damage to the nerves that are away from the brain and spinal cord. These distant nerves are called peripheral nerves. They carry sensations (a feeling in different parts of your body) to the brain and control the movement of our arms and legs. They also control the bladder and bowel.

If you have peripheral neuropathy, you may notice some of these sensations in your hands or feet:

  • Tingling (or a “pins and needles” feeling)
  • Burning or warm feeling
  • Numbness
  • Weakness
  • Discomfort or pain
  • Less ability to feel hot and cold
  • Cramps (in your feet)

illustration showing the location of the cranial nerves, spinal nerves, peripheral nerves and central nervous system (brain, cerebellum, spinal cord)

What causes peripheral neuropathy?

Some of the chemotherapy and other drugs used to treat cancer can damage peripheral nerves. When this happens it is called chemotherapy-induced peripheral neuropathy (CIPN). This can be a disabling side effect of cancer treatment.

CIPN can cause severe pain and can affect your ability to do things like walk, write, button your shirt, or pick up coins. CIPN can last for weeks, months, or even years after treatment is done. If it gets very bad, it can cause more serious problems like changes in your heart rate and blood pressure, dangerous falls, trouble breathing, paralysis, or organ failure.

Peripheral neuropathy can be caused by other things besides chemotherapy; such as:

  • Other cancer treatments, like surgery or radiation
  • Tumors pressing on nerves
  • Infections that affect the nerves
  • Spinal cord injuries
  • Diabetes
  • Alcohol abuse
  • Shingles
  • Low vitamin B levels
  • Some autoimmune disorders
  • HIV (human immunodeficiency virus) infection
  • Poor circulation (peripheral vascular disease)

It’s very important to know what’s causing peripheral neuropathy so that the right treatment can be given. The focus here will be on peripheral neuropathy that’s a side effect of chemo – CIPN.

What drugs are most likely to cause CIPN?

Certain chemo drugs are more likely to cause CIPN. Some of the more common ones include:

  • Platinum drugs like cisplatin, carboplatin, and oxaliplatin
  • Taxanes, including paclitaxel (Taxol®), docetaxel (Taxotere®), and cabazitaxel (Jevtana®)
  • Plant alkaloids, such as vinblastine, vincristine, vinorelbine, and etoposide (VP-16)
  • Immunomodulating drugs (IMiDs), like thalidomide (Thalomid®), lenalidomide (Revlimid®), and pomalidomide (Pomalyst®)
  • Proteasome inhibitors, such as bortezomib (Velcade®), carfilzomib (Kyprolis®), and ixazomib (Ninlaro)

If you’re not sure if a chemo drug you’re getting might cause CIPN, ask your cancer care team.

The American Cancer Society medical and editorial content team

Our team is made up of doctors and master's-prepared nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.

Grisdale KA, Armstrong TS. Peripheral neuropathy. In Camp-Sorrell D, Hawkins RA, eds. Clinical Manual for the Oncology Advanced Practice Nurse, 3rd ed. Pittsburgh, PA: Oncology Nursing Society; 2014:1137-1149.

Haryani H, Fetzer SJ, Ching LW, Hsu Y.  Chemotherapy-induced peripheral neuropathy assessment tools: a systematic review. Oncology Nursing Forum. 2017;44(3):E111-E122.

Loprinzi CL, Qin R, Dakhil SR, et al. Clinical course of oxaliplatin-induced neuropathy: results from the randomized phase III trial. (N08CB/Alliance).  J Clin Oncol. 2015;33(30):3416-3422.

National Cancer Institute. Nerve Problems (Peripheral Neuropathy) and Cancer Treatment. 8/9/18. Accessed at  https://www.cancer.gov/about cancer/treatment/side-effects/nerve-problems on December 14, 2018.

National Cancer Center Network (NCCN).  NCCN Clinical Practice Guidelines in Oncology:  Adult Cancer Pain. v. 1.2018. Accessed at www.nccn.org on December 14, 2018.

Oncology Nursing Society (ONS). Symptom interventions: Peripheral neuropathy. Accessed at https://www.ons.org/pep/peripheral-neuropathy on December 20, 2018.

Piccolo J, Kolesar JM. Prevention and treatment of chemotherapy-induced peripheral neuropathy. Am J Health Syst Pharm. 2014;7:119-1125.

Smith EM, Zanville N. Peripheral neuropathy. In Brown CG, ed. A Guide to Oncology Symptom Management. 2nd ed. Pittsburgh, PA. Oncology Nursing Society; 2015:531-549.

Yust-Katz S, Gilbert MR.  Neurologic Complications In: Niederhuber JE, Armitage JO, Doroshow JH, Kastan MB, Tepper JE, eds.  Abeloff’s Clinical Oncology. 5th ed.  Philadelphia: Elsevier, 2014:822-844.e6

Last Medical Review: December 28, 2018 Last Revised: January 8, 2019

American Cancer Society medical information is copyrighted material. For reprint requests, please see our Content Usage Policy.